Alert archive / South Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 24, 2010, 5:22 AM EDT for Charleston County, South Carolina. It was in force for 86 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 5:22 AM EDT (09:22 UTC)
- Expired
- May 24, 2010, 6:48 AM EDT
- In force
- 86 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 92 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:25 AM EDT | HEAVY RAIN 2.38 | West Ashley, SC | REPORTED AT WCSC TV IN WEST ASHLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1580 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
079 WGUS52 KCHS 240922 FFWCHS SCC019-241115- /O.NEW.KCHS.FF.W.0001.100524T0922Z-100524T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 522 AM EDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 715 AM EDT * AT 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF THUNDERSTORMS EXTENDING FROM THE CHARLESTON AIRPORT SOUTH TO JOHNS ISLAND. THESE STORMS ARE DRIFTING SOUTH AT 5 MPH AND WILL PRODUCE VERY HEAVY RAINS THROUGH 715 AM. RADAR AND SKYWARN SPOTTERS INDICATE RAIN AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN ACROSS PARTS OF WEST ASHLEY SINCE 415 AM. AN ADDITIONAL 1 TO 3 INCHES CAN BE EXPECTED THROUGH 715 AM...WHICH COMBINED WITH HIGH TIDE...WILL LIKELY LEAD TO AREAS OF SEVERE URBAN AND FLASH FLOODING. * FLASH FLOODING IS EXPECTED IN AND AROUND... WEST ASHLEY...JOHNS ISLAND...MAGNOLIA GARDENS...I-26/1-526 INTERCHANGE...CHARLESTON AIRPORT...JAMES ISLAND... PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. FLOODING IS ESPECIALLY LIKELY IN LOW-LYING COASTAL AREAS WHERE THE HIGH TIDE WILL INHIBIT RUNOFF OF HEAVY RAIN. && LAT...LON 3266 8016 3289 8011 3291 8002 3269 7990 $$
4 follow-up statements
291 WGUS72 KCHS 240954 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 554 AM EDT MON MAY 24 2010 SCC019-241115- /O.CON.KCHS.FF.W.0001.000000T0000Z-100524T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHARLESTON SC- 554 AM EDT MON MAY 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR CENTRAL CHARLESTON COUNTY... AT 553 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING FROM THE CHARLESTON AIRPORT SOUTH TO JOHNS AND JAMES ISLANDS. THE STORMS WERE DRIFTING SOUTH AT 5 MPH. RADAR AND SKYWARN SPOTTERS INDICATE BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN SINCE 415 AM OVER PARTS OF WEST ASHLEY. AN ADDITIONAL 1 TO 2 INCHES COULD FALL IN SOME AREAS THROUGH 715 AM...WHICH WILL LEAD TO SEVERE URBAN AND FLASH FLOODING. AT 552 PM...A TRAINED WEATHER SPOTTER IN WEST ASHLEY REPORTED 2.76 INCHES OF RAIN HAD FALLEN NEAR THE INTERSECTION OF MAGNOLIA DRIVE AND GLEN MCCONNELL BOULEVARD. FLASH FLOODING IS EXPECTED IN AND AROUND CHARLESTON AIRPORT... I-26/I-526 INTERCHANGE...JAMES ISLAND...JOHNS ISLAND...MAGNOLIA GARDENS AND WEST ASHLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3266 8016 3289 8011 3291 8002 3269 7990 $$
005 WGUS72 KCHS 240955 CCA FFSCHS FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 554 AM EDT MON MAY 24 2010 SCC019-241115- /O.COR.KCHS.FF.W.0001.000000T0000Z-100524T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHARLESTON SC- 554 AM EDT MON MAY 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR CENTRAL CHARLESTON COUNTY... AT 553 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING FROM THE CHARLESTON AIRPORT SOUTH TO JOHNS AND JAMES ISLANDS. THE STORMS WERE DRIFTING SOUTH AT 5 MPH. RADAR AND SKYWARN SPOTTERS INDICATE BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN SINCE 415 AM OVER PARTS OF WEST ASHLEY. AN ADDITIONAL 1 TO 2 INCHES COULD FALL IN SOME AREAS THROUGH 715 AM...WHICH WILL LEAD TO SEVERE URBAN AND FLASH FLOODING. AT 552 AM...A TRAINED WEATHER SPOTTER IN WEST ASHLEY REPORTED 2.76 INCHES OF RAIN HAD FALLEN NEAR THE INTERSECTION OF MAGNOLIA DRIVE AND THE GLENN MCCONNELL PARKWAY. FLASH FLOODING IS EXPECTED IN AND AROUND CHARLESTON AIRPORT... I-26/I-526 INTERCHANGE...JAMES ISLAND...JOHNS ISLAND...MAGNOLIA GARDENS AND WEST ASHLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID DRIVING INTO WATER ON THE ROAD. THE WATER IS USUALLY DEEPER THAN IT APPEARS AND THE ROAD MAY BE WASHED OUT. ONLY ONE FOOT OF WATER WILL STALL A VEHICLE AND LESS THAN TWO FEET OF WATER CAN FLOAT AND CARRY AWAY A VEHICLE. FLOODING IS THE NUMBER ONE WEATHER-RELATED CAUSE OF DEATH IN THE UNITED STATES. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3266 8016 3289 8011 3291 8002 3269 7990 $$
517 WGUS72 KCHS 241018 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 618 AM EDT MON MAY 24 2010 SCC019-241115- /O.CON.KCHS.FF.W.0001.000000T0000Z-100524T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHARLESTON SC- 618 AM EDT MON MAY 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR CENTRAL CHARLESTON COUNTY... AT 614 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE HEAVIEST RAIN HAS MOVED OVER JAMES ISLAND...WHERE ANOTHER INCH OR TWO ACCUMULATION IS POSSIBLE THIS MORNING. FLASH FLOODING IS EXPECTED IN AND AROUND JAMES ISLAND AND WEST ASHLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... KEEP CHILDREN AWAY FROM STORM DRAINS...WATER CATCHMENTS...AND STREAMS. ONLY A FEW INCHES OF MOVING WATER CAN KNOCK A CHILD OFF THEIR FEET AND SWEEP THEM TO THEIR DEATH. && LAT...LON 3268 8007 3290 8004 3291 8002 3269 7990 $$
043 WGUS72 KCHS 241048 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 648 AM EDT MON MAY 24 2010 SCC019-241057- /O.CAN.KCHS.FF.W.0001.000000T0000Z-100524T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHARLESTON SC- 648 AM EDT MON MAY 24 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CHARLESTON COUNTY... THE HEAVY RAIN FROM EARLY THIS MORNING HAS MOVED INTO THE ATLANTIC...THUS THE WARNING HAS BEEN CANCELLED. THERE MAY STILL BE SOME PONDING OF WATER ON ROADWAYS FROM EARLIER FLOODING...BUT THAT SHOULD DIMINISH OVER THE NEXT HOUR OR TWO. A FEW SHOWERS WILL STILL BE AROUND THROUGH 730 AM...BUT ADDITIONAL RAINFALL ACCUMULATIONS SHOULD BE LESS THAN 1 INCH. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. REPORTS CAN ALSO BE SENT THROUGH TWITTER USING #WXREPORT. LAT...LON 3268 8007 3290 8004 3291 8002 3269 7990 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:56 AM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 24, 3:56 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT MON MAY 24 2010
.SYNOPSIS...
A HIGH PRESSURE WEDGE WILL EXTEND ACROSS THE REGION TODAY.
TROPICAL LOW PRESSURE DEVELOPING WELL TO THE SOUTHEAST MAY IMPACT
THE REGION BY MID WEEK AS IT APPROACHES THE CAROLINA COAST. THE
LOW IS EXPECTED TO SHIFT EAST LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
SKIES HAVE GENERALLY CLEARED IN THE WAKE OF SUNDAY/S SEVERE
CONVECTIVE COMPLEX. CLEAR SKIES AND LIGHT WINDS HAVE PROMOTED THE
DEVELOPMENT OF PATCHY FOG IN MANY AREAS WITH SATURATED BOUNDARY
LAYER CONDITIONS. THE RISK FOR AT LEAST PATCHY FOG WILL PERSIST
THROUGH SUNRISE SOME OF WHICH WILL LIKELY BECOME LOCALLY DENSE.
SATELLITE SHOWS THICKER AND MORE EXPANSIVE CLOUD COVER SPREADING
SOUTH OUT OF THE PEE DEE WHICH WILL MOVE ACROSS MUCH OF OUR
SOUTH CAROLINA ZONES THROUGH SUNRISE. IN ADDITION...DEBRIS
CLOUDINESS FROM A SMALL TSTM COMPLEX CURRENTLY MOVING SOUTH ACROSS
EAST CENTRAL GEORGIA WILL MOVE ACROSS SOUTHEAST GEORGIA OVER THE
NEXT FEW HOURS. SUSPECT THE FOG WILL NOT BECOME TOO WIDESPREAD OR
DENSE GIVEN THE CURRENT CLOUD COVER TRENDS...HOWEVER IF THE CLOUD
LAYERS THIN MORE THAN EXPECTED OVER SOUTHEAST GEORGIA OR THE
THICKER CLOUD COVER OVER THE PEE DEE IS SLOWER TO PUSH SOUTH...
THEN THE RISK FOR DENSE FOG WILL INCREASE. TRENDS WILL BE MONITORED
OVER THE NEXT FEW HOURS. A DENSE SMOKE ADVISORY REMAINS IN EFFECT
FOR INLAND AND TIDAL BERKELEY PER A REQUEST FROM THE U.S. FOREST
SERVICE. VISIBILITIES HAVE DROPPED NEAR ZERO OVER PARTS OF THE
FRANCIS MARION WHERE PRESCRIBED BURN ACTIVITIES ARE ONGOING.
HIGHWAY 41 REMAINS CLOSED FROM BETHERA ROAD TO HIGHWAY 402.
WATER VAPOR IMAGERY SHOWS A HIGHLY COMPLEX UPPER LOW TAKING SHAPE
OFF THE SOUTHEAST U.S. COAST WITH SURFACE LOW PRESSURE SLOWLY
DEEPENING BETWEEN THE BAHAMAS AND BERMUDA. THE UPPER LOW IS BEING
CARVED OUT BY A SERIES OF SHORTWAVES ROTATING AROUND ITS VERY
LARGE CYCLONIC CIRCULATION. THE MOST POTENT IMPULSE IS CURRENTLY
CROSSING EASTERN NORTH CAROLINA WHERE IT HAS TRIGGERED NUMEROUS
SHOWERS AND TSTMS ALONG THE COAST AND ADJACENT COASTAL WATERS.
CONVECTIVE ACTIVITY WILL GRADUALLY EXPAND IN BOTH COVERAGE AND
INTENSITY ACROSS THE REGION TODAY AS THE IMPULSE ROTATES SOUTH
AND INTERACTS WITH THE RESIDENT UNSTABLE AND MOIST AIRMASS.
MODIFIED SOUNDINGS SUGGEST THE ATMOSPHERE WILL NOT BE NEARLY AS
UNSTABLE AS THE PAST SEVERAL DAYS--FEATURING SBCAPES NEAR 1500
J/KG...DCAPES LESS THAN 300 J/KG AND LITTLE IN THE WAY OF 0-6KM
BULK SHEAR. SUBSEQUENTLY THE RISK FOR SEVERE WEATHER WILL BE LOW
ALTHOUGH PWATS IN EXCESS OF 1.50 INCHES COUPLED WITH STORM MOTIONS
OR 10 KT OR LESS SUGGEST THERE WILL BE A RISK FOR LOCALLY HEAVY
RAINS.
SHOWERS AND TSTMS WILL INITIALLY MOVE IN FROM THE PEE DEE AND
ATLANTIC...THEN GRADUALLY EXPAND IN BOTH COVERAGE AND INTENSITY
THROUGH THE MORNING AS CONVECTIVE TEMPERATURES ARE BREACHED WITH
THE GREATEST COVERAGE OCCURRING DURING THE AFTERNOON HOURS. PLAN TO
GO WITH ABOVE NORMAL POPS FOR LATE MAY...RANGING FROM 50-70 PERCENT...
HIGHEST ACROSS THE CHARLESTON TRI-COUNTY AREA AS WELL AS OUR INTERIOR
SOUTH CAROLINA ZONES. 23/21Z SREF AND INCOMING H3R DATA SUGGEST
POPS MAY NEED TO BE INCREASED INTO THE CATEGORICAL RANGE...HOWEVER
PREFER TO LEAVE THAT DECISION TO FUTURE SHIFTS SO THEY CAN GET A
BETTER HANDLE ON RADAR AND SHORT TERM MODEL TRENDS. HIGHS WILL
RANGE FROM THE LOWER 80S NORTH TO THE UPPER 80S SOUTH.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND TSTMS WILL CONTINUE
WELL INTO THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE MOVES
SOUTH OF THE REGION. THE RISK FOR SHOWERS AND TSTMS WILL CONTINUE
OVERNIGHT AS A SERIES OF WEAK PERTURBATIONS CAUGHT IN THE UPPER
LOW/S BROAD CIRCULATION ROTATE THROUGH. THE GREATEST COVERAGE IS
EXPECTED TO SHIFT INTO THE COASTAL WATERS AFTER MIDNIGHT...BUT
SOME ACTIVITY WILL PUSH ONSHORE VIA THE STRENGTHENING NORTHEAST
FLOW. SURFACE LOW PRESSURE LOCATED TO THE SOUTH OF THE CENTER OF
THE MAIN UPPER LOW IS EXPECTED TO GRADUALLY STRENGTHEN OVERNIGHT
AND WOBBLE NORTH-NORTHWEST WHILE GRADUALLY ACQUIRING TROPICAL OR
SUBTROPICAL CHARACTERISTICS. REFER TO SPECIAL TROPICAL WEATHER
OUTLOOKS /WMO HEADER ABNT20 KNHC/ ISSUED BY THE NATIONAL HURRICANE
CENTER FOR ADDITIONAL INFORMATION ON THE POTENTIAL FOR THIS SYSTEM
TO BECOME A TROPICAL/SUBTROPICAL CYCLONE. LOWS WILL RANGE FROM THE
MID 60S INLAND TO AROUND 70 AT THE COAST.
TUESDAY THROUGH THURSDAY NIGHT...THE ATLANTIC LOW SYSTEM WILL
STEADILY TRACK TOWARD THE CAROLINA AND GEORGIA COASTLINE ON
TUESDAY...WITH THE INLAND SURFACE WEDGE GRADUALLY DIMINISHING
AHEAD OF ITS APPROACH. THE SURFACE LOW WILL LIKELY REMAIN JUST
OFFSHORE TUESDAY INTO MID WEEK...AS THE NEARLY CO-LOCATED UPPER
LOW BECOMES BLOCKED BY RIDGING ALOFT WELL TO THE NORTH. THE
OVERALL EVOLUTION OF THIS SYSTEM APPEARS TO BE MORE CONSISTENTLY
REPRESENTED AMONG THE MODELS...LENDING MORE CONFIDENCE TO THE
EARLY TO MID WEEK FORECAST.
A SWATH OF SHORTWAVE ENERGY RIDING ALONG THE WESTERN PERIPHERY OF
THE UPPER LOW WILL DRIFT INTO THE AREA ON TUESDAY...INCREASING
SHOWER/THUNDERSTORM POTENTIAL ACROSS THE SOUTH CAROLINA ZONES
DURING MAINLY THE AFTERNOON HOURS. OTHERWISE...BEST UPPER LEVEL
SUPPORT AND DEEPEST MOISTURE WILL ACTUALLY REMAIN OFFSHORE TUESDAY
THROUGH THURSDAY...COINCIDENT WITH THE CENTER OF THE LOW SYSTEM
MEANDERING OVER THE WESTERN ATLANTIC. AS A RESULT...MODELS ARE
CONFINING MOST SHOWER ACTIVITY TO THE MARINE ZONES...WITH LIMITED
RAIN CHANCES OVER LAND. HAVE THUS CAPPED POPS AROUND 30
PERCENT...DESPITE A POTENTIALLY HYBRID TROPICAL SYSTEM OFFSHORE.
MOST NOTICEABLE IMPACTS FROM THE SYSTEM COULD BE THE RISK OF
BEACH EROSION....AND THE POSSIBILITY OF SHALLOW COASTAL
FLOODING...AS THE APPROACH OF THE SURFACE LOW WILL COINCIDE WITH THE
UPCOMING ASTRONOMICAL HIGH TIDES FROM THE FULL MOON. WILL CONTINUE
TO DISCUSS THESE CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK.
THE UPPER LOW WILL WEAKEN INTO AN OPEN TROUGH BY THURSDAY...WITH
THE ASSOCIATED SURFACE SYSTEM ALSO WEAKENING AND DRIFTING FURTHER
EAST INTO THE ATLANTIC. PERSISTENT CLOUD COVER WILL STEADILY BREAK
BEHIND THE LOW SYSTEM...AND EXPECT A WARMING TREND TOWARD LATE WEEK.
HIGH TEMPERATURES ON TUESDAY IN THE LOWER TO MID 80S...WILL TREND
INTO THE MID TO UPPER 80S BY THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
THERE ARE SOME INDICATIONS IN THE MEDIUM RANGE MODELS THAT A WEAK
COLD FRONT COULD PUSH THROUGH THE REGION FROM THE NORTHWEST FRIDAY
OR SATURDAY. HOWEVER...THERE IS ENOUGH INCONSISTENCY REGARDING
TIMING AND OVERALL PATTERN EVOLUTION TO LEND LITTLE CONFIDENCE IN
THE DETAILS THIS FAR IN ADVANCE. PREFER TO MENTION NOTHING MORE THAN
SLIGHT CHANCE POPS LATE WEEK INTO THE WEEKEND UNTIL THERE IS BETTER
MODEL AGREEMENT. HAVE OTHERWISE KEPT TEMPERATURES NEAR SEASONAL
NORMALS FOR THE EXTENDED PERIOD.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM CONCERNS ARE FOG AND TSTM POTENTIAL THROUGH SUNRISE.
SATELLITE SHOWS SKIES RAPIDLY CLEARING ACROSS THE REGION EXCEPT
OVER THE PEE DEE WHERE LOW-MID LVL CLOUDS CONTINUE TO STREAM IN
TOWARDS KCHS. WET GROUNDS AND LIGHT WINDS WILL ALLOW FOG TO
DEVELOP ESPECIALLY AT KSAV WHERE THE LONGER CLEARING WILL OCCUR.
WILL SHOW PREVAILING MVFR VSBYS AT BOTH SITES WITH A TEMPO GROUP
FROM 09-12Z OF MARGINAL IFR VSBYS AT KSAV. INCOMING MODEL DATA
SUGGESTS SHOWER/TSTM ACTIVITY CURRENTLY DEVELOPING NORTHEAST OF
KMYR WILL DEVELOP AND SPREAD SOUTH THROUGH SUNRISE. HAVE OPTED TO
KEEP TSTMS OUT OF KCHS FOR NOW UNTIL MORE DEFINITIVE RADAR TRENDS
BECOME APPARENT...BUT AMENDMENTS MAY BE NEEDED LATER THIS MORNING.
OTHERWISE...SCATTERED TO NUMEROUS SHOWERS/TSTMS WILL DEVELOP
ACROSS THE REGION LATER THIS MORNING AND PERSIST THROUGH THIS
EVENING. SINCE THE BULK OF THE PRECIPITATION WILL LIKELY HOLD OFF
UNTIL THIS AFTERNOON WILL CARRY CB/S AT KCHS/KSAV TO TREND.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE AT TIMES MONDAY
AFTERNOON THROUGH WEDNESDAY...WITH AN INCREASE IN RAIN CHANCES.
&&
.MARINE...
NORTHEAST FLOW WILL GRADUALLY STRENGTHEN THROUGH TONIGHT THE
GRADIENT BEGINS TO PINCH IN RESPONSE TO A BUILDING HIGH PRESSURE
WEDGE INLAND AND TROPICAL LOW PRESSURE DEVELOPING WELL TO THE
SOUTHEAST. SPEEDS TODAY WILL GENERALLY REMAIN 10-15 KT WITH SEAS
2-4 FT...HOWEVER SPEEDS WILL BEGIN TO PICKUP TO AS HIGH AS 15-20
KT TONIGHT. SEAS WILL BEGIN TO RESPONSE...GRADUALLY BUILDING TO
3-5...EXCEPT 4-6 FT OFFSHORE AND NEARSHORE WATERS NORTH OF EDISTO
BEACH. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THESE AREAS THIS
FORECAST CYCLE.
THE ATLANTIC LOW WILL CONTINUE TO DRIFT CLOSER TO THE WATERS ON
TUESDAY...ENHANCING WINDS AND SEAS FOR THE MARINE ZONES. SMALL CRAFT
ADVISORY CONDITIONS COULD POSSIBLY BE EXTENDED INTO THE NEARSHORE
WATERS BY TUESDAY NIGHT...ESPECIALLY NORTH OF EDISTO BEACH WHERE THE
PINCHED GRADIENT WILL BE STRONGEST. AT THIS POINT...HAVE INDICATED
HIGHEST WINDS AT 20 TO 30 KT AND HIGHEST SEAS AT 10 TO 11 FT FOR THE
GEORGIA OFFSHORE WATERS. ALL MARINERS ARE URGED TO REMAIN ABREAST
OF THE MARINE FORECAST FOR FURTHER UPDATES.
MODEL SOLUTIONS ARE COMING INTO BETTER AGREEMENT IN INDICATING THE
LOW PRESSURE SYSTEM DRIFTING BACK EAST FURTHER INTO THE ATLANTIC
AROUND THURSDAY...ALLOWING WINDS AND SEAS TO DIMINISH LATE IN THE
WEEK. WILL THUS INDICATE SLOWLY IMPROVING CONDITIONS FOR THURSDAY
AND FRIDAY.
RIP CURRENTS...THE COMBINATION OF INCREASING LONG-PERIOD SOUTHEAST
SWELL /OCCASIONAL 10-SECOND SETS/...INFLUENCES FROM THE APPROACHING
PERIGEE AND MODEST EAST TO NORTHEAST WINDS ACROSS THE SURF ZONE
WILL SUPPORT A MODERATE RISK FOR RIP CURRENTS TODAY. THE RIP
CURRENT RISK WILL CONTINUE TO INCREASE THROUGH THE WEEK AS
TROPICAL LOW PRESSURE DRAWS CLOSER AND COMBINED SEA BUILD. THERE
IS A POTENTIAL FOR A HIGH RISK TUESDAY AND WEDNESDAY...POSSIBLY
LONGER.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...DENSE SMOKE ADVISORY UNTIL 10 AM EDT THIS MORNING FOR SCZ045-
052.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT
THURSDAY FOR AMZ374.
SMALL CRAFT ADVISORY FROM 3 AM TUESDAY TO 11 PM EDT WEDNESDAY
FOR AMZ350.
&&Hazardous weather outlook, May 24, 4:05 AM EDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 405 AM EDT MON MAY 24 2010 GAZ117-119-139-141-SCZ048>051-251030- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 405 AM EDT MON MAY 24 2010 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK FOR RIP CURRENTS. HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO SLOWLY STRENGTHEN BETWEEN BERMUDA AND THE BAHAMAS. THIS SYSTEM IS EXPECTED TO APPROACH THE CAROLINA COAST BY MID WEEK...BRINGING A VARIETY OF HAZARDS WHILE REMAINING OFFSHORE. INCREASING WINDS AND SEAS ARE EXPECTED OVER THE COASTAL WATERS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW...THERE COULD BE AN ENHANCED RISK FOR HEAVY RAIN...BEACH EROSION...COASTAL FLOODING...INCREASING WINDS AND STRONG RIP CURRENTS. THERE REMAINS SOME UNCERTAINTY REGARDING THE EXACT STRENGTH AND TRACK THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ330-350-352-354-374-251030- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 405 AM EDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO SLOWLY STRENGTHEN BETWEEN BERMUDA AND THE BAHAMAS. THIS SYSTEM IS EXPECTED TO APPROACH THE CAROLINA COAST BY MID WEEK...BRINGING A VARIETY OF HAZARDS WHILE REMAINING OFFSHORE. INCREASING WINDS AND SEAS ARE EXPECTED OVER THE COASTAL WATERS. DEPENDING ON THE EXACT TRACK AND STRENGTH OF THE LOW...THERE COULD BE AN ENHANCED RISK FOR HEAVY RAIN...BEACH EROSION...COASTAL FLOODING...INCREASING WINDS AND STRONG RIP CURRENTS. THERE REMAINS SOME UNCERTAINTY REGARDING THE EXACT STRENGTH AND TRACK THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR FUTURE FORECASTS AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-251030- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER- 405 AM EDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ045-052-251030- INLAND BERKELEY-TIDAL BERKELEY- 405 AM EDT MON MAY 24 2010 ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 24, 12:20 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
1220 AM EDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 5 S MCCLELLANVILLE 33.02N 79.46W
05/23/2010 E1.00 INCH CHARLESTON SC PUBLIC
GOLF BALL SIZED HAIL ALONG HIGHWAY 17.
0530 PM HAIL AWENDAW 33.04N 79.61W
05/23/2010 E1.00 INCH CHARLESTON SC PUBLIC
QUARTER SIZE HAIL ALONG DOAR ROAD. WIND ESTIMATED AT 40
TO 50 MPH.
0535 PM HAIL 1 NNW GOOSE CREEK 32.99N 80.04W
05/23/2010 E1.00 INCH BERKELEY SC PUBLIC
0539 PM HAIL 9 SW AWENDAW 32.95N 79.72W
05/23/2010 E2.50 INCH CHARLESTON SC BROADCAST MEDIA
MEDIA RELAYED A REPORT OF NEAR BASEBALL SIZE HAIL AT THE
CORNER OF HIGHWAY 17 AND SEEWEE ROAD. TIME ESTIMATED
BASED ON RADAR.
0540 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E0.50 INCH BERKELEY SC PUBLIC
0547 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E1.00 INCH BERKELEY SC TRAINED SPOTTER
0548 PM HAIL HOLLYWOOD 32.73N 80.24W
05/23/2010 E0.75 INCH CHARLESTON SC PUBLIC
0553 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E1.00 INCH BERKELEY SC PUBLIC
NICKEL TO QUARTER SIZE HAIL IN CROWFIELD PLANTATION.
0556 PM HAIL GOOSE CREEK 32.98N 80.03W
05/23/2010 E1.75 INCH BERKELEY SC TRAINED SPOTTER
0606 PM HAIL NORTH CHARLESTON 32.85N 79.97W
05/23/2010 E0.25 INCH CHARLESTON SC PUBLIC
PEA SIZE HAIL AT DORCHESTER ROAD AND THE AIR FORCE BASE
MAIN GATE.
0705 PM FUNNEL CLOUD 3 NW WALTERBORO 32.94N 80.70W
05/23/2010 COLLETON SC TRAINED SPOTTER
BRIEF FUNNEL CLOUD.
0758 PM TSTM WND DMG BEAUFORT 32.44N 80.68W
05/23/2010 BEAUFORT SC LAW ENFORCEMENT
6 TREES DOWN IN BEAUFORT.CLOVERDALE AND KINGS NECK.
MORRALL AND MURRAY. BIG ESTATE AND RIVER. 4349 JOE
FRAZIER ROAD. 536 JOE FRAZIER ROAD. OLD SHELDON CHURCH
AND TRASK PARKWAY.
0800 PM TSTM WND DMG BURTON 32.44N 80.72W
05/23/2010 BEAUFORT SC EMERGENCY MNGR
DAMAGE TO 2 HOUSES DUE FALLING TREES. NO INJURIES
REPORTED. TIME ESTIMATED BASED ON RADAR.
0805 PM TSTM WND DMG BLUFFTON 32.24N 80.86W
05/23/2010 BEAUFORT SC PUBLIC
TREES DOWN ON ROAD. ROSEHALL PLANTATION AT WHITE OAKS
CIRCLE.
0805 PM TSTM WND DMG 2 NE LAUREL BAY 32.47N 80.76W
05/23/2010 BEAUFORT SC TRAINED SPOTTER
A TRAINED WEATHER SPOTTER REPORTED TREES BLOWN DOWN ON
HOUSES IN PARK CIRCLE. POWERLINES WERE ALSO BLOWN DOWN.
0825 PM TSTM WND DMG 2 SSW RIDGELAND 32.45N 80.99W
05/23/2010 JASPER SC BROADCAST MEDIA
LOCAL MEDIA REPORTED A TREE BLOWN DOWN ALONG NORTH BOUND
LANE ALONG HIGHWAY 17 BETWEEN EXIT 8 AND RIDGELAND. TIME
ESTIMATED BASED ON RADAR.
0825 PM HAIL FURMAN 32.68N 81.19W
05/23/2010 E0.50 INCH HAMPTON SC BROADCAST MEDIA
BROADCAST MEDIA REPORTED DIME SIZE HAIL NEAR FURMAN. TIME
ESTIMATED BASED ON RADAR.
0825 PM TSTM WND DMG SHELL POINT 32.38N 80.74W
05/23/2010 BEAUFORT SC TRAINED SPOTTER
GRAND OAK TREE SPLIT BY HIGH WINDS. HAIL OF UNKNOWN SIZE
ALSO FELL IN THE COLONIAL HEIGHTS AREA.
0835 PM TSTM WND DMG 4 E CHELSEA 32.35N 80.82W
05/23/2010 BEAUFORT SC EMERGENCY MNGR
EMERGENCY MANAGER REPORTS DAMAGE TO 2 HOUSES FROM FALLING
TREES ON CALLAWASSIE ISLAND. NO INJURIES. TIME ESTIMATED
BASED ON RADAR.
0855 PM HAIL PRITCHARDVILLE 32.24N 80.96W
05/23/2010 E0.88 INCH BEAUFORT SC PUBLIC
THE PUBLIC REPORTED NICKEL SIZE HAIL IN PRITCHARDVILLE.
0902 PM HAIL SPRINGFIELD 32.37N 81.38W
05/23/2010 E0.50 INCH EFFINGHAM GA PUBLIC
THE PUBLIC REPORTED DIME SIZE HAIL ALONG LOG LANDING ROAD
IN SPRINGFIELD.
0916 PM TSTM WND DMG 1 S SAVANNAH 32.04N 81.08W
05/23/2010 CHATHAM GA PUBLIC
THE PUBLIC REPORTED A TREE BLOWN DOWN ON POWERLINES JUST
SOUTH OF DOWNTOWN SAVANNAH. DIME SIZE HAIL WAS ALSO
OBSERVED.
0930 PM TSTM WND DMG VERNONBURG 31.97N 81.12W
05/23/2010 CHATHAM GA BROADCAST MEDIA
BROADCAST MEDIA RELAYED A REPORT OF A TREE BLOWN DOWN ON
A HOUSE IN VERNONBURG. TIME ESTIMATED BASED ON RADAR.
0938 PM TSTM WND DMG RICHMOND HILL 31.94N 81.30W
05/23/2010 BRYAN GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN DOWN NEAR HIGHWAY 144
NEAR THE BUCKHEAD COMMUNITY.
0951 PM HAIL FORT MCALLISTER 31.89N 81.20W
05/23/2010 E0.50 INCH BRYAN GA LAW ENFORCEMENT
LAW ENFORCMENT REPORTED DIME SIZE HAIL NEAR FORT
MCALLISTER.
0955 PM HAIL KELLER 31.84N 81.25W
05/23/2010 E0.88 INCH BRYAN GA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED DIME TO NICKEL SIZE HAIL IN
KELLER.
1007 PM HAIL HALFMOON LANDING 31.70N 81.28W
05/23/2010 E1.00 INCH LIBERTY GA LAW ENFORCEMENT
1 INCH HAIL REPORT RELAYED FROM A VOLUNTEER FIREFIGHTER.
TIME ESTIMATED FROM RADAR.
1038 PM HAIL PEMBROKE 32.14N 81.62W
05/23/2010 E1.25 INCH BRYAN GA TRAINED SPOTTER
&&The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Hampton, Jasper | 66 min |
| May 23, 8:19 PM EDT | Tornado Warning | CHS | Hampton, Jasper | 27 min |
| May 23, 8:53 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Hampton, Jasper | 67 min |
| May 24, 1:47 AM EDT | Dense Smoke Advisory | CHS | Berkeley | 7 hr |
| May 24, 4:58 AM EDT | Areal Flood Advisory | CHS | Charleston | 47 min |
| May 24, 4:18 PM EDT | Rip Current Statement | CHS | 52 hr | |
| May 24, 7:24 PM EDT | Areal Flood Advisory | CHS | Charleston | 51 min |
Nearby
Flash Flood Warnings in South Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.